Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 43, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Apr 30, 2024, 8:26 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2024, 8:26 PM CDT (01:26 UTC)
- Expired
- Apr 30, 2024, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 119 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 8:41 PM CDT | TSTM WND GST 70 | Sedan, KS | Also had some limbs and trees down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 3:28 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
155
WFUS53 KICT 010126
TORICT
KSC019-125-010200-
/O.NEW.KICT.TO.W.0043.240501T0126Z-240501T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
826 PM CDT Tue Apr 30 2024
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southwestern Montgomery County in southeastern Kansas...
Central Chautauqua County in southeastern Kansas...
* Until 900 PM CDT.
* At 826 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Sedan, moving southeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sedan around 835 PM CDT.
Peru around 845 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3700 9625 3716 9643 3730 9630 3730 9622
3711 9585 3700 9591
TIME...MOT...LOC 0126Z 306DEG 28KT 3722 9632
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JAKUB2 follow-up statements
219
WWUS53 KICT 010141
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
841 PM CDT Tue Apr 30 2024
KSC019-125-010200-
/O.CON.KICT.TO.W.0043.000000T0000Z-240501T0200Z/
Montgomery KS-Chautauqua KS-
841 PM CDT Tue Apr 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN MONTGOMERY AND EASTERN CHAUTAUQUA COUNTIES...
At 840 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sedan, moving southeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. Storm chasers reported a rotating
wall cloud with this storm.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Sedan and Peru around 845 PM CDT.
Caney around 905 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3700 9625 3716 9631 3722 9625 3727 9618
3711 9585 3700 9591
TIME...MOT...LOC 0140Z 306DEG 28KT 3715 9620
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JAKUB276
WWUS53 KICT 010151
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
851 PM CDT Tue Apr 30 2024
KSC019-125-010201-
/O.EXP.KICT.TO.W.0043.000000T0000Z-240501T0200Z/
Montgomery KS-Chautauqua KS-
851 PM CDT Tue Apr 30 2024
...THE TORNADO WARNING FOR SOUTHWESTERN MONTGOMERY AND EASTERN
CHAUTAUQUA COUNTIES WILL EXPIRE AT 900 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.
&&
LAT...LON 3700 9625 3716 9631 3722 9625 3727 9618
3711 9585 3700 9591
TIME...MOT...LOC 0151Z 306DEG 28KT 3711 9613
$$
JAKUBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:54 PM CDT, 5 hours 32 minutes earlier. Its key messages:
- Late afternoon evening storms possible along and especially east of I-135. Severe storms likely with any storm that develops along the front.
- Evening storms may add to the ongoing flooding issues from the Flint Hills into southeast KS.
- Additional storms likely on Wed with severe storms again possible, especially west of I-135.
Area forecast discussion, Apr 30, 2:54 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Wichita KS 254 PM CDT Tue Apr 30 2024 .KEY MESSAGES... - Late afternoon evening storms possible along and especially east of I-135. Severe storms likely with any storm that develops along the front. - Evening storms may add to the ongoing flooding issues from the Flint Hills into southeast KS. - Additional storms likely on Wed with severe storms again possible, especially west of I-135. && .DISCUSSION... Issued at 254 PM CDT Tue Apr 30 2024 Water vapor imagery currently shows some shortwave energy lifting across Eastern Nebraska with the main upper trough still back over the Northern Intermountain. At the surface, Pacific front/dryline extends from eastern Nebraska to near KSLN and just northwest of KHUT. Front/dryline will continue tracking east this afternoon and by 21z is expected to extend generally along or just west of I-135. Storms are expected to develop along the boundary generally in the 20-23z time frame. Confidence on the more widespread activity is still higher further north, closer to the better upper dynamics and further away from weak high rises. However, almost all of the CAMs are developing storms in our forecast area, which makes sense given the extreme instability and minimal capping. With an abundance of instability and modest deep layer shear, still looking for supercells with large hail and damaging winds possible. Can't rule out a brief tornado, given the presence of decent 0-3km CAPE and a sharp boundary, especially if a storm can remain anchored on it for a period of time. As the storms track off to the east this evening, they will be moving into an area that has already seen extreme rainfall the last several days, so flooding would become more likely. So the current flood watch looks on track. Low level jet will increase as the evening hours progress which will impinge on the front as it starts to lay out more east- west. This should lead to continued storm development and potential back-building which may lead to additional flooding, especially over the Flint Hills along and south of Highway 400. Starting to feel more confident that showers and storms will linger across at least south central and southeast KS throughout much of Wed morning as 850-700mb moisture transport persists. In addition, a tight 700mb baroclinic zone will move through during the morning hours which should help showers and storms continue. With CAPE above 850mb in the 1,000-2,000J/KG range, some large hail will remain possible with any of the storms Wed morning. The main question will be if and how many storms develop on the dryline/triple point Wed afternoon/early evening. The model trends have been to push the warm front/dryline further to the southwest with the triple point now expected to be between Pratt and Dodge City where yesterday at this time it looked like it would be west of Great Bend. With the better upper forcing still back to the west and northwest, current thinking is that we will not get numerous storms to develop along it with just a few storms likely. All severe hazards will be possible with any storm that develops along the dryline late Wed afternoon/early evening and will track off the east. So for surfaced based convection Wed, feel areas west of I-135 will have the best chance, generally after 22z as storms move-in from the west. Another round of elevated storms will be possible Wed evening/night as the better upper forcing moves out of the Rockies and into the High Plains. Locations along and north of I-70 will have the best chance to see this activity. Storm chances will remain over the area on Thursday as the front moves back through the forecast area with southeast KS having the only chance for storms on Thu night. By 12z Fri, the upper low will be lifting across the Upper Mississippi Valley with westerly mid and upper flow across the Plains. Meanwhile, the surface boundary is expected to stretch from southern MO into southeast OK, which is where the better storm chances will also be located. We should see a break in storm activity during the day Fri with additional development Fri night as a fast moving impulse slides across Nebraska, which will push another cold front through the forecast area. Storms are expected to be moving off to the east Sat morning with most of Sat dry. However, both ECMWF and GFS still agree on lifting a southern stream impulse out of the Desert Southwest and across the Southern Plains for late Sat night into Sun which may bring a round of showers and storms to mainly southern KS on Sun. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1249 PM CDT Tue Apr 30 2024 A number of aviation concerns are expected over the next 24 hours. SCT to BKN MVFR cigs are slowly moving eastward across south- central Kansas early this afternoon, but shouldn't affect TAF sites from here on out. VFR conditions should prevail at most TAF sites until about 22Z. A weak frontal boundary/dry line sliding across the area, and a pronounced wind shift from southerly to northwest/westerly. Sustained winds are generally around 15 to 20 knots with gusts up to 30 to 35 knots on both sides of the boundary. By 22Z, thunderstorm development is anticipated along the boundary, and a line of broken strong to severe storms will gradually slide eastward through the late afternoon and evening hours along and east of the Kansas Turnpike. The main concerns will be very large hail, damaging wind gusts, and perhaps a tornado or two. These storms may impact KICT, but it's difficult to go with more than a PROB30 at this time given coverage may be isolated. Storms are expected to continue moving eastward tonight, and KCNU may also be impacted later tonight. Additional thunderstorm development is expected during the nighttime hours into Wednesday morning, but this activity is not expected to be severe. However, frequent lightning and heavy rainfall may accompany these storms Wednesday morning. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from 8 PM CDT this evening through Wednesday morning for KSZ069>072-093>096-098>100. && DISCUSSION...RBL AVIATION...JC
Hazardous weather outlook, Apr 30, 5:25 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 525 PM CDT Tue Apr 30 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 525 PM CDT Tue Apr 30 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This evening and Tonight Pockets of areal flooding and river flooding are ongoing over southeast Kansas, especially along the Neosho and Verdigris Rivers. See latest flood warnings for additional details. Severe thunderstorms are likely this eveninG into the overnight hours, mainly along and east of Interstate 135. The strongest storms will be capable of large hail up to golf ball size, damaging winds up to 70 mph, and a tornado or two. As the evening progresses the threats will shift to damaging winds up to 60 mph and heavy rainfall resulting in additional flooding. See latest flood watch for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered storms will be possible Wednesday morning, especially across southern Kansas. Hail up to quarter size will be possible with this activity. Additional storms are expected to develop late Wednesday afternoon over west-central Kansas and track east, possibly affecting locations west of I-135 after 5 pm. All severe weather hazards will be possible with this activity. Periodic thunderstorm chances will remain in the forecast for Thursday through the weekend. Strong to severe thunderstorms are possible, along with additional heavy rainfall and localized flooding. Stay tuned, as we continue to refine the forecast the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Apr 30, 7:11 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
711 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Hail Harper 37.28N 98.02W
04/30/2024 E1.75 Inch Harper KS Public
Video sent via social media.
&&
JCLocal storm report, Apr 30, 7:16 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
716 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail Anthony 37.15N 98.03W
04/30/2024 E1.50 Inch Harper KS Trained Spotter
&&
JCLocal storm report, Apr 30, 7:23 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
723 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM Tstm Wnd Gst 1 ENE Derby 37.56N 97.24W
04/30/2024 E60 MPH Sedgwick KS Trained Spotter
Estimated 60 mph winds in Derby. Delayed
report. Time estimated by radar.
&&
JCLocal storm report, Apr 30, 7:30 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
730 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Hail Anthony 37.15N 98.03W
04/30/2024 M2.75 Inch Harper KS 911 Call Center
Video of up to baseball size hail in
Anthony. Public call corroborates this
video. Most of the hail is golf ball size.
&&
JCLocal storm report, Apr 30, 7:46 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
746 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Tstm Wnd Gst Burden 37.32N 96.75W
04/30/2024 E70 MPH Cowley KS Law Enforcement
&&
JCLocal storm report, Apr 30, 7:51 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
751 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Funnel Cloud 3 NW Burden 37.35N 96.79W
04/30/2024 Cowley KS Broadcast Media
Broadcast media and trained spotters showed
a funnel cloud just northwest of Burden
earlier. Funnel cloud has since dissipated
15 minutes ago.
&&
JCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:05 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 55 min |
| Apr 30, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 42 min |
| Apr 30, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 45 min |
| Apr 30, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 60 min |
| Apr 30, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 56 min |
| Apr 30, 8:09 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 36 min |
| Apr 30, 8:19 PM CDT | Areal Flood Warning | ICT | Cowley | 8 hr |
| Apr 30, 8:45 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 27 min |
| Apr 30, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 46 min |
| Apr 30, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 44 min |
| Apr 30, 9:39 PM CDT | Special Weather Statement | ICT | Labette | 51 min |
| May 1, 5:36 AM CDT | Special Weather Statement | ICT | Harper | 24 min |
| May 1, 6:37 AM CDT | Special Weather Statement | ICT | Harvey | 23 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.